Alert archive / California / Wind Advisories in 2020
Wind Advisory 30, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Dec 12, 2020, 11:38 AM PST for Imperial County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2020, 11:38 AM PST (19:38 UTC)
- Expired
- Dec 12, 2020, 5:00 PM PST
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364 WWUS75 KPSR 121938 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1238 PM MST Sat Dec 12 2020 CAZ562-122300- /O.NEW.KPSR.WI.Y.0030.201212T1938Z-201213T0100Z/ Imperial County Southwest- 1138 AM PST Sat Dec 12 2020 ...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 PM PST this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 12, 9:40 AM PST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 12, 9:40 AM PST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1040 AM MST Sat Dec 12 2020 .UPDATE... Updated Aviation && .SYNOPSIS... A series of shortwave troughs will pass to the north of the area this week with the associated precipitation also staying well to the north. Expect near normal temperatures with no major weather impacts. && .DISCUSSION... A broad longwave trough remains present over the western half of the United States with an amplified ridge in the Gulf of Alaska. A series of shortwave troughs are developing on the downstream side of this amplified ridge and impacting the western United States. Weak shortwave ridging developed today behind the system that brought significant rainfall to our CWA on Thursday, but another shortwave trough axis is already moving into the Pacific Northwest and will descend into northern Arizona by Saturday afternoon and evening. During the day Saturday, as the aforementioned shortwave trough axis approaches, mid and high level cloud cover will likely increase as this feature clips the area to the northeast. A few isolated rain showers will also be possible as far southwest as Gila County, but overall any accumulation should be quite minimal with NBM guidance suggesting just a few hundredths of an inch possible. By Saturday evening, the trough will be moving away from the region with cooler and much drier air (especially near the surface) spilling into the area. This will be accompanied by breezy conditions down the Colorado River Valley with a few gusts of 25-35 mph possible. Brief shortwave ridging will resume on Sunday but yet another trough will pass by to the north on Monday bringing additional cool/dry air and breezy conditions to portions of the area. Overall, with only glancing blows from these cool/dry systems, the end result should be near to slightly below normal temperatures with just some passing clouds at times. WPC cluster analysis shows solid agreement on another ridge building into the Desert Southwest by the middle of next week, which should lead to a short term warming trend with temperatures approaching 70 degrees once again. However, uncertainty increases considerably by the end of next week. About 2/3 of all ensemble members (among the GFS, CMC, and ECMWF) suggest that ridging will persist while another 1/3 shows either a muted ridge or another trough digging into the west. Even the ensemble members that show a trough returning to the western United States are mostly dry over Arizona, leading to an uncertain temperature forecast, but relatively good confidence that little to no precipitation will occur over the next week. && .AVIATION...Updated at 1740Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Trends in winds will be the primary weather challenge for aviation concerns through Sunday afternoon. Periods of high clouds will be common, and even some 7K-8K ft decks for a brief periods late this afternoon may materialize. Otherwise, west winds should cover terminal sites early this afternoon with speeds increasing through the afternoon. A few gusts 15-20kt are also possible before sunset. A frontal passage this evening will create shifting winds across the metro with stiffer north winds settling into KDVT/KSDL area this evening; but as is common with these fronts interacting with terrain, wind shifts will be delayed at KPHX/KIWA with a general westerly component likely lingering well into the overnight. Directions may become extremely variable at KPHX Sunday morning with a light SW component even possible. Confidence is moderate LLWS conditions near this front will fall below thresholds, however mixing late Sunday morning may create some locally gusty NE winds. Southeast California/Southwest Arizona including KIPL and KBLH: Wind trends will be the primary weather challenge through Sunday morning as periods of high cirrus gradually clear the area. Somewhat variable winds late this morning should settle into a W/SW component this afternoon ahead of an approaching cold front. Frontal passage around sunset should create gusty N winds at KBLH, and strengthening W winds at KIPL. Somewhat breezy conditions should persist into the overnight hours, and the maintenance of stronger sfc wind speeds may preclude LLWS issues. && .FIRE WEATHER... Monday through Friday: Another cool and dry storm system will clip the area to the northeast bringing breezy conditions on Monday, but less than what is expected for Sunday. The windiest conditions will be over the Colorado River Valley but high terrain areas in the foothills will also see breezy conditions. Light and diurnal wind tendencies will then return for the remainder of the forecast period. Temperatures will range from the low 60s in the lower deserts to low 50s in the higher terrain. These readings will increase through Friday by 5-10 degrees at all locations. RH will fall to 15-25% each afternoon and increase to 35-50% each night. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Dense Fog Advisory until 11 AM MST this morning for AZZ532. CA...None. && DISCUSSION...Hodges AVIATION...MO FIRE WEATHER...Hodges
In the hours before
Local storm report, Dec 12, 7:23 AM PST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
823 AM MST SAT DEC 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM DENSE FOG 7 SE YUMA 32.62N 114.56W
12/12/2020 YUMA AZ TRAINED SPOTTER
VISIBILITY ~150 YARDS.
&&Local storm report, Dec 12, 7:24 AM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
824 AM MST SAT DEC 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM DENSE FOG 3 SSE YUMA 32.66N 114.59W
12/12/2020 YUMA AZ ASOS
VISIBILITY 0.25 MILE.
&&Local storm report, Dec 12, 7:31 AM PST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
831 AM MST SAT DEC 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM DENSE FOG 2 WNW YUMA 32.71N 114.65W
12/12/2020 YUMA AZ TRAINED SPOTTER
VISIBILITY 0.25 MILE.
&&Local storm report, Dec 12, 7:56 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
856 AM MST SAT DEC 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM DENSE FOG 2 NNE YUMA 32.72N 114.61W
12/12/2020 YUMA AZ DEPT OF HIGHWAYS
LESS THAN 0.25 MILE VISIBILITY PER ADOT
HIGHWAY CAMERA.
&&Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.